Q. I’ve been taking Fosamax for about twelve years. (I’m 45.) Last summer I had acid reflux and pain. My doctor discovered I have Barrett’s esophagus, a pre-malignant condition of the esophagus.
I hate to think I could have ended up with esophageal cancer. Could Fosamax have caused my esophagus problem? My doctors disagree.
In any event, no more Fosamax for me. I’d be very interested in any information you have on other approaches to osteoporosis.

A. Fosamax can be very irritating to the esophagus. Diane Wysowski, PhD, of the FDA has suggested that people with Barrett’s esophagus should not take it (New England Journal of Medicine, Jan. 1, 2009).
There don’t seem to be enough data to determine if Fosamax, Actonel and Boniva actually increase the risk of esophageal cancer (New England Journal of Medicine, April 23, 2009). This is a controversial question. We are sending you our Guide to Osteoporosis, which has a more complete discussion of risk factors, prevention, and other treatments for this condition.

Join Over 52,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. NANCY
    Florida
    Reply

    I have just been diagnosed with Barrett’s esophagus. I was on Fosamax and then Boniva for several years. I never had a problem with acid reflux until taking these drugs. I also took these drugs according to the instructions and now I have ended up with a very serious problem. The Food and Drug Administration needs to do a better job.

  2. barbara w.
    Reply

    I have Barretts Esophagas and my doctor just told me I have Osteoporosis and wants me to take 70mg of Fosamax I am afraid to take it because of the Barretts I am 60. I would like to find something natural that will not hurt my esophagas.

  3. Gretchen E.
    Reply

    I have been on Alendronate 35 mg for about 2 years. I faithfully took it each week but this past week I was at a friends beach cabin and early am woke up with a headache. I took a tylenol and my alendronate and not wanting to wake anyone up, forgetting completely, I laid back down for about another hour. I started getting tightness in my chest and burning which I had never experienced before.
    Having to return back to work, off and on all throughout the day, my chest would tighten up making me curl over in pain, I thought I was having a heart attack! Just swallowing my saliva hurt! My Dr. said to immediately stop taking the drug and has me on Omeprazole (acid reducer) and Carafate to help heal the area. This started Monday and today is Saturday and still hard to get anything down. What a BAD MISTAKE on my part!

  4. SS
    Reply

    My mother was diagnosed with esophageal cancer last fall- her only risk factor- taking Fosamax! She took it for several years and actually stopped last year after reading an article about it in the newspaper. Six months later- her cancer diagnosis.

  5. Joy
    Reply

    My neighbor told me that she got an esophageal ulcer, which she will always have, simply because, after being on the fosomax for a very long time, she eventually grew careless about the way she took it. By not making sure that she drank a whole glass of water each time she took the pill, she started getting heartburn due to the ulcer which developed only because of her own unfortunate carelessness.

  6. CKZ
    Reply

    I too experienced severe esophagus & reflux issues after being on Actonel. And although I have been off it for 3 years, I continue to require medication for the reflux, which only partially controls it & I have had two endoscopys & the second one found a polyp. I am certain the Actonel started it, I now just wish I could cure it.

  7. Patti
    Reply

    I took the 5 mg Fosamax years ago because my doctor wanted me to. She told me I had osteopenia but according to my records which I got years later I didn’t. The 5 mg Fosamax gave me really bad heartburn (only took it 9 months) (had to take zantac) and I gave the leftover to my sis because she was on the 10 mg, and the 5 mg gave her bad heartburn. The 10 mg did not do that to her. Just sharing my experience with Fosamax.
    I take Vitamin D & some calcium now for my bones. Sorry you ended up with these problems.

  8. MM
    Reply

    I was advised by several doctors to take fosamax when HRTherapy was found to
    increase heart disease although I had no bone loss. I began having acid reflux soon after, received no assistance from three doctors regarding a tie in with fosamax and acid reflux which I had never experienced before. I now know fosamax has been linked to hip fractures (I had one at age 55), to jaw necrosis and to Barrett’s Esophagus (which I also have).
    Do not think that you may not acquire esophageal cancer. It’s more likely because you have Barrett’s. Please consult with a major medical center (UNC- CH) has a good program for monitoring and treating Barretts. Good luck!

  9. Catherine B.
    Reply

    I have not gotten cancer while taking Fosamax, however I have had trouble with my “esophagus and heart burn”. This was all a new problem for me. I took Fosamax according to their instructions at all times. Naturally I stopped taking it as soon as I knew what had happened.

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.